Mixed Connective Tissue Disease Leading to Cardiac Tamponade

1Cleveland Clinic Children's Hospital, Cleveland, OH

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 289

Case Presentation:

A 10‐year‐old African American male presented with progressive chest pain, dyspnea, and fever. One month prior, the child was hospitalized for fevers associated with right knee pain and swelling. Arthrocentesis revealed leukocytosis but no other laboratory evidence of an infectious etiology. The child clinically improved while on intravenous antibiotics and analgesics, yet his C‐reactive protein (CRP) remained elevated. A presumptive diagnosis of postinfectious arthritis was made, and the patient was discharged on naproxen and a 3‐week antibiotic course for empiric treatment of a potential septic joint. Within days of discharge, an urticarial rash developed, and the patient was advised to discontinue both medications for a course of prednisone because of a presumed allergic reaction. Over the next 2 weeks, the child was evaluated several times for intermittent, left‐sided chest pain. Electrocardiogram (EKG) and chest x‐rays were found to be normal, and CRP was down‐trending. The child was advised to continue with ibuprofen for presumed musculoskeletal chest pain. The patient was ultimately admitted for persistent chest pain associated with the development of cardiomegaly on x‐ray and a pericardial effusion on echocardiogram (ECHO). The presence of fibrin stranding on ECHO was evidence of a nonacute process. Cardiac tamponade was not identified or supported by physical exam. The chronic description supported a low likelihood of tamponade evolving. Ibupro‐fen was provided around the clock with transient improvement in symptoms. Within 2 days, the patient developed orthopnea and mild jugular venous distension. Pulsus para‐doxus was demonstrable on exam and electrical alternans on electrocardiogram. Repeat ECHO revealed an increased effusion with tamponade physiology, necessitating pericar‐diocentesis and drain placement. Concurrently, the patient was noted to have Raynaud's phenomenon affecting the fingertips, and autoantibodies supportive of mixed connective tissue disease (MCTD) returned positive. Symptoms ultimately improved on immunosuppressive therapy.

Discussion:

Pediatric onset MCTD is a rare entity accounting for <1% of pediatric rheumatology clinic visits. Diagnostic criteria include Raynaud's, anti‐RNP (ribonucleoprotein) antibodies, and features of systemic lupus erythematosus, scleroderma, or dermatomyositis. It is typically seen in white females at 10 years of age. Prognosis is favorable, with poorer outcomes associated with pulmonary complications. The incidence of pericarditis with MCTD is estimated to be about 15%, but the progression to cardiac tamponade is not well reported.

Conclusions:

This case illustrates a rare disease process (MCTD) progressing to another uncommon phenomenon (cardiac tamponade). It serves to educate the reader of such a correlation, with the aim of creating a low threshold for considering the possibility of this critical event.

Disclosures:

R. Gupta ‐ none; M. Marks ‐ none; S. Spalding ‐ none; A. Qureshi ‐ none

To cite this abstract:

Gupta R, Marks M, Spalding S, Qureshi A. Mixed Connective Tissue Disease Leading to Cardiac Tamponade. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 289. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/mixed-connective-tissue-disease-leading-to-cardiac-tamponade/. Accessed April 21, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.